Hail, Garfield
- When
- August 10, 5:50 PM CST
- Where
- Garfield County, 17.79 mi ENE of Burwell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.920, -98.840
An isolated severe storm developed across western Nebraska and moved across the southern Sandhills with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated severe storm developed across western Nebraska and moved across the southern Sandhills with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 5:26 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 626 PM CDT Thu Aug 10 2023 ...UPDATED AVIATION FORECAST DISCUSSION... .SYNOPSIS... Issued at 302 PM CDT Thu Aug 10 2023 Key Messages in short term: *Severe storm chances this afternoon and evening Key Messages in the long term: *Chance of precipitation Saturday night *Cold front moves through Saturday, near to below normal temperatures Sunday && .SHORT TERM...(This evening through Friday night) Issued at 302 PM CDT Thu Aug 10 2023 The main concern in the short term will be storm chances this afternoon and evening. There will be two areas of concern for today. There is a dryline draped across Nebraska, currently near the HWY 83 corridor, extending from north central Nebraska southward into portions of southwest Nebraska. This will become the focus for the first chance of potential severe weather, which would take place this afternoon. The environment will be favorable for supercell type thunderstorms, potentially in a broken type line. However, confidence at this time is on the lower end on if thunderstorms will develop in our forecast area, this afternoon. There is a fairly strong cap in place and unsure if storms will be able to break through, that being said, if we see the cap break, storms have the potential to rapidly develop and quickly become robust. Storms in this environment have the potential for severe hail, strong winds and there is even a tornado potential. The greatest threat for tornadic development, granted its fairly low, would be along a narrow corridor from near Sparks to Ringgold to Hayes Center and eastward to about a line from Spencer to Broken Bow. This corridor has a marginally favorable environment with Helicity values around 100 and SB CAPE around 1200 to 1500 J/kg. The second round of storms will be this evening with isolated storm development off the high terrain and move into western Nebraska. The environment will be marginal as MU CAPE this afternoon will be around 2000 to 2500 J/kg and decrease into the evening around to around 1500 J/kg. Storms will be elevated in nature and would expect the main hazard to be strong winds. Would expect most storm activity to be over by midnight. .LONG TERM...(Saturday through Thursday) Issued at 302 PM CDT Thu Aug 10 2023 There will be a chance for precipitation on Saturday, mainly Saturday evening into the overnight. At this time severe weather potential is low. A cold front is expected to move through late Saturday and will bring cooler temperatures for Sunday with near to below normal highs for this time of year. Normal temperatures would be in the upper 80s. A secondary cold front will move through late Sunday into Monday, keeping temperatures in the upper 70s to low 80s to start the week. There will also be another chance of precipitation Sunday evening. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu Aug 10 2023 VFR conditions are expected to prevail across western and north central Nebraska through tomorrow evening. The exception will be in widely scattered thunderstorms this evening, where brief MVFR and gusty, erratic winds can be anticipated. Thunderstorm activity will gradually wane after sunset. Winds shift from west to north this evening, and weaken overnight. Winds then strenghten from the northwest tomorrow afternoon, at around 10 to 20kts. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gomez SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Brown
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 347 PM CDT Thu Aug 10 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-112100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 347 PM CDT Thu Aug 10 2023 /247 PM MDT Thu Aug 10 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated severe thunderstorms are possible this evening mainly near and east of Highway 183. The hazards are large hail and damaging winds. Other isolated thunderstorms are possible this evening across western Nebraska. The main concern with these storms would be locally strong to damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Saturday night and Sunday, mainly across north central Nebraska. The risk of severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT Thu Aug 10 2023
NEZ038-102300-
Custer NE-
533 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southeastern Custer
County through 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mason City, or 27 miles southeast of Broken Bow,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Block Hill Basin and Intersection of Highway 183 and Cumro Road.
This includes Highway 183 between mile markers 73 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 9942 4115 9943 4117 9921 4105 9921
TIME...MOT...LOC 2233Z 267DEG 24KT 4110 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
629 PM CDT Thu Aug 10 2023
NEZ028-110000-
Garfield NE-
629 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of east central
Garfield County through 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Burwell, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gables.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4186 9902 4201 9905 4200 9877 4181 9877
TIME...MOT...LOC 2328Z 274DEG 19KT 4194 9896
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
544 PM MDT Thu Aug 10 2023
NEZ004-022-023-035-094-110030-
Sheridan NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
544 PM MDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of northwestern Arthur,
southwestern Cherry, western Grant, northern Garden and southern
Sheridan Counties through 630 PM MDT...
At 544 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Wild Horse Butte to near
Antioch to 16 miles west of Crescent Lake National Wildlife Refuge.
Movement was east-southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Ashby, Antioch, Crescent Lake National Wildlife Refuge,
Dipping Vat Meadow, Swede Lake, Deer Lake, Britton Lake, Miles Lake,
Richardson Lake, Mumper, Wickson Lake, Diamond Lake, Herman Lake,
Adams Flats, Krause Lake, Watson Lake, Rackett, Patterson Lake and
Finnegan Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 27.
Highway 2 between mile markers 100 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4195 10268 4202 10262 4246 10265 4230 10181
4189 10179 4155 10208 4167 10264 4174 10264
4175 10267 4177 10268
TIME...MOT...LOC 2344Z 281DEG 46KT 4238 10257 4201 10254 4177 10273
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ButtlerThe North Platte radar (KLNX), 144 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Public estimated winds of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130084, 1130106, 1130111, 1130085, 1130088, 1130092, 1130109, 1130110.